Advertisement
The Body: The Complete HIV/AIDS Resource Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

After 17 Years on HIV Meds, It's Still Hard to Gain Weight

Part of the Series Other Sides of HIV: People Taking HIV Meds Share Stories About Side Effects

December 10, 2013

Jim Delaney

Jim Delaney

I started meds back in 1996. They really did a number on my body. I was never sick from HIV; I volunteered for an HIV protocol. It was a triple combo; 3TC was one the other ones did not make it past the study. One was eight pills, three times a day; just the smell of that made me lose my cookies. I was working at the time and my coworker came in every day with a box of doughnuts and a bucket for me.

When I started meds my weight was 198 pounds; when I stopped working I was at 130. That was after almost a year of meds.

Some 17 years later I am at 150 pounds; it's hard to gain weight. Still looks like I have wasting syndrome. I get strange looks, people keep their distance, but I am still here and that is what counts.

Tested positive in 1985; to all those health care workers who said I could have only three years left: Well, HELLO!

Want to share your "Other Sides of HIV" story about dealing with side effects, good or bad? Write out your story (1,000 words or fewer, please!), or film a YouTube video, and email it to mrodriguez@thebody.com. In the coming months, we'll be posting readers' "Other Sides" stories here in our Resource Center on Keeping Up With Your HIV Meds.

Read other stories in this series.


Related Stories

A Life Saved by HIV Meds, and a Vow to Give Back
The Loneliness of the Long Distance HIVer
Growing Older With HIV: What Concerns You Most?
6 Reasons Why People Skip Their HIV Meds
Word on the Street: Advice on Adhering to HIV Treatment
More Personal Accounts of Staying Adherent to HIV/AIDS Medications


This article was provided by TheBody.com. It is a part of the publication Other Sides of HIV.
 

Reader Comments:

Comment by: Edwin Barker (Dallas TX) Fri., Jan. 17, 2014 at 10:41 pm EST
I'm sorry about your weight issues. My problem is I have huge amounts of fat around my belly and man breast and I look like a twig in my arms and legs and face. The body image is as you said a psychological difficult thing to go out and face the world with everyday.
Reply to this comment


Comment by: Joe Brown (Dallas TX) Tue., Jan. 7, 2014 at 10:53 pm EST
Jim Delaney I have friends who look emaciated and I have friends who have crix belly's and backs. I started treatment in 95 immediately when pro-tease inhibitors came out for HIV and Hep C which I managed to clear the HEP. Have you tried to take megace, marinol? There are other drugs which increase your appetite in the benzo area even though doctors don't prescribe them for weight gain. Some weight loss comes for people naturally with age. Glad to see someone adress this stigma.
Reply to this comment


Comment by: Tom (Pittsburgh) Tue., Jan. 7, 2014 at 9:10 pm EST
It would be easier to comment on this if you said whether you've been taking the same medications for the last 17 years. You say two drugs were discontinued, but you don't tell us what they were, or what, if anything, you took after that. If you want us to reflect on the affect of the medications you've been taking then you need to inform us what those medications are or were. Otherwise, it just sounds like you haven't been taking any medications for many years, so it would be no surprise that you're thinner. I was diagnosed in 1989 after several years already positive. At that time I was at around 160 pounds. I took AZT, DDC, DDI, and 3TC at various times in the following decade. I didn't get thinner, although I'd heard that that was a potential side effect of some medications. From 1999 I completely stopped medications for six years. Nowadays I've been on Atripla for 9 years and I feel great, and I weigh around 190 pounds (now 50, and 6 feet tall). Because of lack of information from you, I don't know if this could be an option for you. I'm assuming that your doctor would have recommended some kind of therapy for what you've described.
Reply to this comment


Comment by: Annie (New Jersey) Thu., Jan. 2, 2014 at 6:54 pm EST
Hi, I'll tell you this I'm now 197 I was 145 . Now after meds for 6 yrs my arms legs, neck all thin can put two thumbs around thighs but my belly that's where it is. As a woman it bothers me yes but I'm catholic and I don't allow these things to bother me . As far as my health is good and I wake up everyday I know I must put up with whatever comes my way. I lift it all up to god . I'm content by doing this I don't worry or get stressed over it. Comon you're alive isn't that much better than worrying about how much you weigh and if you are too thin and your health is at risk there is something they can give you so don't let things stress you out . Live!!!
Reply to this comment


Comment by: T.C. (Florida) Thu., Jan. 2, 2014 at 3:47 pm EST
For most of my life I've been on the thin side - and taking those early meds (since June 1992 for me) didn't help, although I have gained a few pounds in the past 22 years and now weigh 147. Not sure how long that will last with the new meds I'm now taking causing diarrhea. On top of just aging like everyone else, I'm concerned how the disease and all the meds have affected my body.
Reply to this comment


Comment by: Jim H. (Fort Lauderdale, FL) Wed., Dec. 18, 2013 at 10:12 am EST
Hey Jim, Well hello to you too :-). Your experience was similar to mine and it's good to see someone acknowledging what that was/is like. I started meds in 1997 and those early cocktails (DDI/Videx- AZT - D4T/Stavudine) etc. really did a number on my body. By the end of 1999 I'd lost all of my subcutaneous fat and had what people referred to as "the look". It does make some people uncomfortable to see that but I see the badge of a fighter and a survivor.

Cheers to thriving and best regards from Florida. Jim







Reply to this comment


Comment by: NELSON R VERGEL (Houston) Tue., Dec. 17, 2013 at 10:37 pm EST
Jim

You may want to talk to your doctor about testosterone plus nandrolone:
http://www.thebody.com/content/art14243.html

http://survivinghiv.blogspot.com/2012/08/free-book-from-power-built-to-survive.html

Men with small mid arm circumference aging with HIV had an increased risk of mortality:
http://www.thebody.com/content/art14243.html

http://www.excelmale.com/threads/1199-FREE-Nelson-s-First-Book-Built-to-Survive-Medical-Use-of-Anabolic-Steroids

Reply to this comment


Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Advertisement